Understand Your Dog’s Blood Glucose Levels
September 27, 2010
When you have a diabetic dog at home, then you should have a glucometer. If you are new to this, here are some data which will help you understand glucose readings. Take note however that the information may vary depending on what type of glucometer you use, and numbers may not be as accurate as that of the vet’s.
The good thing about having your own glucometer reader at home is that you can save a lot of money from vet consultations, and your readings are taken real time, i.e. right after meals, and can be done as often as necessary.
The information here is based on two types of measuring systems- millimole per liter (mmol/L) and milligram per deciliter (mg/dL).
Any reading below this would indicate hypoglycemia therefore treatment should be given immediately. This condition is a result of too much insulin, and may take place without any sign or symptom.
This is a good range when you have not administered insulin to your dog. However, if insulin was given and his glucose level reading is in between these numbers, it might not be a safe outcome.
This range is normal for non-diabetic pets. But if your dog was administered with insulin, this is also not an ideal range. If it is stable in this range though, it should be okay.
This should be the ideal lowest blood sugar level when your pet is insulin-controlled.
This should be the maximum level for human blood glucose after a meal, and since glucose levels for both humans and dogs are similar, glucose level of your pet should not be any higher than this otherwise, organ dysfunction, particularly the pancreas, may occur.
Diabetic dogs should aim at maintaining this range.
This is the “Renal threshold” although this may vary from dog to dog. This could be an indication of hyperglycemia.
This is already an unsafe level. This can cause blindness in dogs as well as ketoacidosis.
At this level, insulin should be administered immediately. Call the vet as this sugar level is already considered dangerous and may bring about long term ill effects to your dog.
Remember that if the glucose level is too low, this could result in hypoglycemia which is a result of excessive insulin. In this case, insulin should be stopped until the level goes down, or medication that lowers insulin should be administered. If glucose level is too high, this could result in hyperglycemia or ketoacidosis, or both, and in this case, insulin should be given right away.